Alert archive / Hawaii / High Wind Warnings in 2020

High Wind Warning 4, NWS Honolulu, HI

March 12, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 12, 2020, 3:09 AM HST for Hawaii County, Hawaii. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 3:09 AM HST (13:09 UTC)
Expired
Mar 13, 2020, 10:28 PM HST
In force
43 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWHW70 PHFO 121309
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
309 AM HST Thu Mar 12 2020

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS...

.An upper level trough passing north of the islands will produce
strong west to southwest winds over the summits of the Big Island
through Friday.

HIZ028-130400-
/O.UPG.PHFO.WI.Y.0010.000000T0000Z-200314T0400Z/
/O.NEW.PHFO.HW.W.0004.200312T1309Z-200314T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
309 AM HST Thu Mar 12 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West to southwest winds 40 to 50 mph with gusts to 60 mph
  this morning, increasing to 50 to 65 mph with gusts to 80 mph 
  this afternoon through Friday.

* WHERE...Big Island Summits.

* WHEN...Through 6 PM HST Friday.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Jelsema
4 follow-up statements
331 
WWHW70 PHFO 130125
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 PM HST Thu Mar 12 2020

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS...

.An upper level trough passing north of the islands will produce
strong west to southwest winds over the summits of the Big Island
through Friday.

HIZ028-131430-
/O.CON.PHFO.HW.W.0004.000000T0000Z-200314T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
325 PM HST Thu Mar 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West winds 40 to 65 mph with periodic gusts near 85 mph.

* WHERE...Big Island Summits.

* WHEN...Through 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking near
  impossible. The winds can forcefully open and close doors,
  possibly breaking hinges, or causing injuries. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Travel to the
summits should be postponed until winds subside. 

&&

$$

22
416 
WWHW70 PHFO 131952
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
952 AM HST Fri Mar 13 2020

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS...

.An upper level trough passing north of the islands will produce
strong west to southwest winds over the summits of the Big Island
through today.

HIZ028-140400-
/O.CON.PHFO.HW.W.0004.000000T0000Z-200314T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
952 AM HST Fri Mar 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...West winds 40 to 65 mph with periodic gusts near 85 mph.

* WHERE...Big Island Summits.

* WHEN...Through 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking near 
  impossible. The winds can forcefully open and close doors, 
  possibly breaking hinges, or causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Travel to the
summits should be postponed until winds subside.

&&

$$

Morrison
131 
WWHW70 PHFO 140137
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Fri Mar 13 2020

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS...

.An upper level trough passing north of the islands will produce
strong west to southwest winds over the summits of the Big Island
through tonight.

HIZ028-141445-
/O.EXT.PHFO.HW.W.0004.000000T0000Z-200314T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
337 PM HST Fri Mar 13 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...West winds 40 to 65 mph with periodic gusts near 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking near 
  impossible. The winds can forcefully open and close doors, 
  possibly breaking hinges, or causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take necessary precautions to protect property. Travel to the
summit areas should be delayed until winds subside.

&&

$$

Morrison
194 
WWHW70 PHFO 140828 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
1028 PM HST Fri Mar 13 2020


HIZ028-140930-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-200314T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
1028 PM HST Fri Mar 13 2020

...HIGH WIND WARNING IS CANCELLED...

Winds at the Big Island Summits have decreased and will continue 
to trend down into Saturday. 

$$

Gibbs

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 11, 9:01 PM HST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 11, 9:01 PM HST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
901 PM HST Wed Mar 11 2020

.SYNOPSIS...
A weakening front will push into the western islands tonight, then
dissipate on Thursday. A trough of low pressure will develop over
the central islands tonight and Thursday, then remain nearly
stationary through Saturday. Scattered showers will continue to
affect the islands during this time, particularly near the coast
at night and over interior and mauka areas during the afternoon
and evening. The trough of low pressure will shift west of the
state Saturday night and Sunday, with a Kona Low then developing
west of the islands Sunday night and Monday. The development of
the Kona Low could bring heavy rainfall, flash flooding, strong
southerly winds along with strong thunderstorms to portions of the
island chain late Sunday through the middle of next week.

&&

.DISCUSSION...
Currently at the surface, a 1036 mb high is centered around 2100
miles northeast of Honolulu, while a weakening front is located
around 50 miles northwest of Kauai. Infrared satellite imagery
shows mostly cloudy conditions in most areas, with a few pockets
of reduced cloud cover scattered about the state. Radar imagery
shows scattered showers affecting all islands. Main forecast
concern revolves around the potential for a Kona Low bringing some
unsettled weather to the state late in the weekend through early
next week.

Tonight through Saturday night,
The weakening front will push into Kauai tonight, then dissipate
over the western islands on Thursday. Meanwhile a surface trough
of low pressure will develop across the central islands tonight
and Thursday, then linger in the vicinity of Oahu and Maui County
through Saturday. The surface trough is then expected to begin to
shift westward Saturday night as a sharp shortwave trough digs
rapidly southeastward near the Date Line. This pattern will keep
light to moderate northeasterly winds in place along and to the
west of the surface trough, while light to moderate east to
southeasterly winds prevail to its east. As for weather details,
we should see a continuation of scattered showers across the state
during the next several days, with showers favoring areas near
the coast at night and interior/mauka locations during the
afternoon and evening. That said, a shower could pop up just about
anywhere and at anytime during the next couple days, due to the
nearly stationary surface trough setting up through the central
islands, increasing boundary layer moisture, and shortwave
disturbances moving through the region aloft.

A Wind Advisory remains in effect for the Big Island summits
through 6 PM Friday. Warning level winds could develop Thursday
night and Friday as 600 mb winds increase, and a High Wind Watch
may be required later tonight.

Sunday through next Wednesday,
There remains some differences amongst the reliable model
solutions in the extended ranges of the forecast, but solutions
have come into much better agreement showing a Kona Low developing
to the west of the islands in the vicinity of 165W early next
week. The surface trough is expected to sharpen up as it shifts
west of the state on Sunday, with a Kona Low developing Sunday
night or Monday, then holding nearly stationary to the west of the
state in the vicinity of 165W through the middle of next week.
It's still too early to determine which locations may see the most
significant impacts from this Kona Low, but it's beginning to
look more probable that heavy rainfall, flash flooding, strong
southerly winds and the potential for strong thunderstorms will
eventually impact portions of the island chain, and perhaps the
entire state, from late Sunday through the middle of next week.
Stay tuned for updates as the forecast details will continue to
become more clear as the event draws nearer.

&&

.AVIATION...
A poorly defined frontal boundary approaching Kauai from the
northwest will likely reach that island later tonight or early
Thursday morning. The low-level flow ahead of the front is light
to moderate from the northwest to north near Kauai. Bands of low
clouds with embedded scattered showers are moving down across the
western end of the state, especially near Kauai, Niihau and Oahu.
Additional areas of low clouds and showers are near the windward
Big Island. Spotty showers are also occurring over parts of Maui
County. Local land breezes may push some of the low clouds
offshore of the central islands and the leeward Big Island later
tonight.

AIRMET Sierra has been issued for mountain obscuration over
northeast through southwest sections of Kauai, as well as the
upslope sections of the northeast through southeast sections of
the Big Island. These conditions may also spread to Oahu later
tonight or early Thursday morning. Elsewhere, brief periods of
MVFR conditions may occur in low clouds and showers, particularly
over the lower elevations of Kauai, Oahu, and windward Big
Island.

On Thursday, the dissipating front is expected to continue
pushing down over the western end of the state. This will likely
bring periods of broken to overcast low clouds with embedded
showers over portions of the western and central islands. Periods
of MVFR conditions are possible from the late morning through
afternoon hours due to daytime heating causing cloud build ups
and showers, especially over interior sections of some of the
islands. In addition, AIRMET Sierra may be needed for some of the
higher terrain.

&&

.MARINE...
Light to moderate northerly winds associated with a dissipating
front moving into the area are expected over the Kauai waters
tonight, then potentially over both the Kauai and Oahu waters late
Thursday through Friday. This front will stall and diminish into a
trough somewhere over or before it reaches the central portion of
the island chain Thursday through Friday. Light and variable
winds are expected east of the front, except for the windward
waters of the Big Island and waters around South Point where
moderate southeast winds are forecast to continue into the
weekend. A transition period appears likely by the end of the
weekend through early next week as a cutoff low forms west of the
islands. Guidance shows the potential for strong southerly winds
setting up across most areas Monday through Tuesday as a surface
low develops to the west. In addition to the winds, this pattern
will likely translate to deteriorating weather conditions early
next week. Confidence in the details will steadily improve over
the next few days as things begin to evolve.

Surf along north and west facing shores will trend up late tonight
through Thursday as a northwest swell builds down the island chain
and the small northeast swell eases. Observations at the offshore
buoys to the northwest reflect this new swell, which have been
rising over the past several hours. Guidance shows this swell
peaking Thursday through Thursday night, holding Friday, then
slowly trending down into the weekend. Surf will reach advisory
levels Thursday for the smaller islands, then continue through
Friday afternoon before slowly lowering. Seas will likely reach
the Small Craft Advisory threshold of 10 ft Thursday through
Friday for the waters exposed to northwest swells.

Surf along east facing shores will trend down through the second
half of the week as the small northeast swell fades. Expect heights
to remain small into the weekend due to the lack of trades locally
and upstream of the state across the eastern Pacific.

Surf along south facing shores will remain small with mainly
background south swells expected. An upward trend will be
possible early next week due to the potential for strong southerly
winds setting up over the island waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from noon Thursday to 6 PM HST Friday for
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward
West-Maui Central Valley-Windward Haleakala.

High Surf Advisory from 6 AM Thursday to 6 PM HST Friday for
Niihau-Kauai Windward-Kauai Leeward.

Wind Advisory until 6 PM HST Friday for Big Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Houston
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:17 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Mar 12, 3:25 AM HSTSmall Craft AdvisoryHFO48 hr

Nearby

High Wind Warnings in Hawaii, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.